CME : Your SA Journal of CPD - Volume 25, Issue 6, 2007
Volume 25, Issue 6, 2007
Source: CME : Your SA Journal of CPD 25, pp 264 –266 (2007)More Less
- Mild type 1 vWD is common and significantly underdiagnosed.
- A detailed history of mucocutaneous bleeding (epistaxis, mouth, menorrhagia, bruising) since childhood is an essential tool in the diagnosis of vWD.
- In women in whom the tests are not diagnostic the best time to sample blood is during the first week of the menstrual period.
- Aspirin should be avoided in patients with vWD, and NSAIDs prescribed with caution.
- Tranexamic acid is very effective in controlling most minor bleeds as well as menorrhagia (for which the combined oral contraceptive pill is also effective).
- DDAVP should be considered in type 1 disease, but access to the intranasal preparation is limited.
- Patients should be registered with Medic- Alert and the data sent to the South African Haemophilia Register.
Author Jessica OpieSource: CME : Your SA Journal of CPD 25, pp 268 –270 (2007)More Less
- HIT is a common and serious immune mediated drug reaction.
- Any form of heparin may cause the reaction.
- The incidence is higher with UFH (~3%) than LMWH.
- Surgical patients are at highest risk, especially those who have had orthopaedic surgery.
- The platelet count typically falls by > 50% 5 - 10 days after first exposure to heparin. This occurs sooner in patients with previous heparin exposure.
- The heparin-induced antibody complex causes platelet activation, leading to thrombosis, usually venous.
- Half of those with HIT will develop associated thrombosis which has a high mortality rate.
- A clinical scoring system ('the 4 Ts') is useful to make the diagnosis.
- Appropriate management involves promptly ceasing heparin and instituting full-dose alternative anticoagulation.
- Warfarin should NOT be given in the acute setting as it may precipitate thrombosis, and platelet transfusions should be avoided.
Author Neil LittletonSource: CME : Your SA Journal of CPD 25, pp 272 –275 (2007)More Less
- Thrombocytopenia in HIV is common and multifactorial.
- Normal megakaryocyte morphology is important to maintain normal thrombopoiesis.
- Thrombocytopenia early on in the disease is generally due to peripheral destruction and has large platelets, while in AIDS it is usually associated with decreased production.
- Thrombocytopenia, irrespective of cause and concomitant antiretroviral therapy, is associated with a poorer outcome and accelerated decrease in CD4 counts and AIDS progression.
- An initial bone marrow biopsy is mandatory to asses the thrombopoiesis, among other things, along with CD4 count and viral load.
- Consider starting antiretrovirals when active treatment is decided on, especially when using immunosuppressive agents.
- DO NOT leave patients on steroids for protracted periods without antiretroviral cover and be vigilant for opportunistic infections.
- Always consider thrombotic thrombocytopenic purpura as a cause of thrombocytopenia in HIV.
- If no plasma exchange facility is available or if one chooses not to use it, always use cryoprecipitate-poor FFP, along with steroids and start antiretrovirals.
- When in doubt, refer and leave the decision of splenectomy to specialists.
Author Jackie ThomsonSource: CME : Your SA Journal of CPD 25, pp 276 –278 (2007)More Less
- Multiple myeloma has a chronic progressive course if not adequately treated.
- Standard treatment with melphalan and prednisone is inferior to current therapies.
- Thalidomide combined with dexamethasone is the treatment of choice for induction therapy.
- High-dose melphalan with stem cell rescue induces high complete remission rates and prolongs overall survival.
- Maintenance thalidomide should be given post stem cell transplant.
- Proteosome inhibitors are currently reserved for the relapsed refractory patients.
- Patients who do not qualify for stem cell transplant should receive melphalan and prednisone combined with thalidomide.
- Complete remission should be the goal of therapy.
Source: CME : Your SA Journal of CPD 25, pp 286 –288 (2007)More Less
- Drug-induced haemolytic anaemia is rare, but can be a life-threatening event in susceptible individuals.
- The mechanisms of drug-induced haemolysis are either immune mediated or by oxidative haemolysis (typically in G6PD-deficient individuals or by causing methaemoglobinaemia).
- The mainstay of treatment is discontinuation and avoidance of the offending drugs.